Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Birmingham, AL

May 4, 2019Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 4, 2019, 4:57 PM CDT for Tallapoosa County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 4:57 PM CDT (21:57 UTC)
Expired
May 4, 2019, 5:14 PM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 35 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS54 KBMX 042157
SVRBMX
ALC123-042245-
/O.NEW.KBMX.SV.W.0080.190504T2157Z-190504T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
457 PM CDT Sat May 4 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tallapoosa County in east central Alabama...

* Until 545 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Dadeville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dadeville, Camp Hill, Jacksons' Gap, Eastern Lake Martin, Southern
  Lake Martin, Dare Park, Susannah Crossing, Eagle Creek and Maxwell
  Gunter Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3276 8585 3284 8590 3305 8559 3282 8559
TIME...MOT...LOC 2157Z 236DEG 22KT 3282 8582 

HAIL...0.88IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
549 
WWUS54 KBMX 042208
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
508 PM CDT Sat May 4 2019

ALC123-042245-
/O.CON.KBMX.SV.W.0080.000000T0000Z-190504T2245Z/
Tallapoosa AL-
508 PM CDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN TALLAPOOSA COUNTY...

At 508 PM CDT, a severe thunderstorm was located over Dadeville,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dadeville, Camp Hill, Jacksons' Gap, Eastern Lake Martin and Eagle
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3277 8579 3287 8586 3305 8559 3282 8559
TIME...MOT...LOC 2208Z 236DEG 22KT 3286 8575 

HAIL...0.88IN
WIND...60MPH
 
$$

87/GRANTHAM
344 
WWUS54 KBMX 042214
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
514 PM CDT Sat May 4 2019

ALC123-042224-
/O.CAN.KBMX.SV.W.0080.000000T0000Z-190504T2245Z/
Tallapoosa AL-
514 PM CDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAPOOSA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Alabama.

LAT...LON 3277 8579 3287 8586 3305 8559 3282 8559
TIME...MOT...LOC 2213Z 236DEG 22KT 3288 8571 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:47 PM CDT, 10 minutes earlier.

Area forecast discussion, May 4, 4:47 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
447 PM CDT Sat May 4 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Overall low pressure and surface front remain well back to the
west of Central Alabama at this writing. Best convergence and mean
moisture near MCV/upper disturbance moving over southern areas
now. Best SBCAPE bubble was just east of the thunderstorm axis.
Therefore, went ahead and expanded the Severe Thunderstorm Watch
to the Georgia state line, even though it only goes another 1.5
hours. Mid level lapse rates are rather poor but there is enough
shear to organize storms. The helicity values, low level flow, and
convergence are not overly conducive to low level rotation and
tornadoes. But there has been some mesocyclones and rotation
aloft. Therefore the main threats will be damaging winds and
large rain. Localized heavy rain is also possible, but storms will
be moving 35-40 mph which should minimize the areal threat. Will
monitor for a potential extension of watch in time also, but most
strong to severe activity will be out of Central Alabama by 8 pm.

75

Previous short-term discussion:
The shortwave trough will continue to advance toward the state
this afternoon and evening with the surface low moving northeast
from Louisiana across Mississippi and into northern Alabama
tonight.

The best dynamical forcing has existed across far southern
Mississippi/eastern Louisiana and into southwest Alabama. As the
surface low gains in latitude, this favorable area will creep
further northward to include our southern tier of counties,
roughly along the U.S. Highway 80 corridor.

General unidirectional flow from the west/southwest will encourage
bowing segments in linear convective formations which are expected
to develop further north from southwest Alabama into our south-
central counties this afternoon and tonight.

The warmest temperatures and higher dew point values have been
largely confined to our southern and southwest counties and these
areas will have the most instability available for convective
development and organization over the next few hours.

The primary concern for this scenario remains damaging wind
potential from bowing line segments. A secondary risk for large
hail will exist across the same area due to steepening lapse
rates with time due to height falls aloft as the upper trough
nears from the west.

Outside of strong to severe thunderstorms, the heavier activity
will contain frequent lightning strikes and torrential downpours
which could cause ponding of water in low-lying and poor drainage
areas though persistent storm motions from 30-40 kts will help to
limit flash flood potential in the more vulnerable areas.

As we get past sunset, surface instability will quickly wane but
the steepening lapse rates aloft will continue to support at least
isolated thunderstorms along with lingering shower activity
through much of the evening and into the overnight hours. The
severe weather threat is expected to end from west to east from
early evening across our southwest counties to later tonight,
generally before midnight, across our southeast counties.

05

Modified previous short-term discussion: Today and Tonight.

Storms this afternoon and evening will likely track south of the
remnant boundary, generally south of the I-20/59 corridor. This is
the area that is already seeing dewpoints in the upper 60s to
near 70. With daytime heating, instability will likely increase to
1000- 2000+ J/Kg in this area, leading to the more robust storms
of the day, some of which could be severe. High resolution
guidance has not handled the evolution very well, giving
drastically different data in each run, which isn't a surprise
given the weak forcing and mesoscale nature of the propagation.
With that said, some guidance keeps hitting on the more robust
line of thunderstorms moving through Southern AL during the mid-
afternoon. If this were to take place, it would have the better
chance to produce damaging winds when compared to the more
disorganized thunderstorms. Therefore, I'll increase the risk for
severe storms capable of producing damaging winds to a "slight"
risk generally along and south of the Hwy 80 corridor in South-
Central AL. Locations north of this could still see strong to
severe thunderstorms, but confidence in the coverage is relatively
lower. At this time, the tornado potential is extremely low given
the unfavorable low level wind profiles. By late tonight, any
thunderstorm activity should be east of our area, ending any
severe threat for Central AL.

25/Owen

.LONG TERM...
/Issued at 0300 AM CT/

Sunday through Saturday.

Low level ridging builds in across much of the Southeastern CONUS
with zonal flow aloft Sunday through early Tuesday. This will keep
the area mostly dry with a gradual warming trend. Afternoon highs on
Tuesday could reach into the upper 80s to near 90 degrees. A
persistent trough remains over the Western US through mid-week and
into the second half of the week. Several impulses move through the
base of the trough, each bringing increased chances of thunderstorms
for at least the northern half of Central AL through Saturday. For
now, will not add any mention of severe potential with these systems
as timing of any individual impulse remains uncertain.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Active afternoon and evening in store across central Alabama with
the majority of the TAF sites impacted. Currently most locations
are experiencing MVFR ceilings except the far south which have
cleared and lifted to VFR conditions.

Isolated TSRA was noted just east of KBHM at 17z with more
organized convection across Mississippi. This convection will
increase in coverage and overspread the TAF sites this
afternoon/evening. Have included a period of TSRA at all areas
roughly between 21z and 01z with more widespread light
precipitation after that time period. Ceilings will lower to the
IFR range overnight before slowly improving late Sunday morning.

15

&&

.FIRE WEATHER...

Showers and thunderstorms expected today across Central AL. Gusty
winds may become erratic in proximity to the thunderstorms. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  79  57  84  59 /  80  20  10   0   0
Anniston    62  80  58  85  60 /  80  20  10   0   0
Birmingham  63  80  60  87  63 /  80  10   0   0   0
Tuscaloosa  62  82  59  88  63 /  80  10   0   0   0
Calera      62  80  60  86  62 /  80  20   0   0   0
Auburn      63  79  62  85  63 /  70  40  10   0   0
Montgomery  65  83  62  88  64 /  80  30  10   0   0
Troy        64  82  62  87  64 /  70  40  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 4, 9:11 AM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
911 AM CDT Sat May 4 2019

ALZ011>015-017>050-051715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
911 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is the potential for strong to severe thunderstorms this
afternoon and evening across Central Alabama, mainly along and south
of a line from Reform, to Gardendale, to Piedmont. The treats
include damaging winds up to 60 mph and quarter size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Local storm report, May 4, 4:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 S JORDAN DAM          32.58N 86.26W
05/04/2019                   ELMORE             AL   FIRE DEPT/RESCUE

            TREES DOWN ON POWERLINES.

&&

CBD
Special weather statement, May 4, 4:17 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
417 PM CDT Sat May 4 2019

ALZ044-049-042145-
Pike AL-Montgomery AL-
417 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grady, or near Meadville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadville, Pine Level, Sprague, Grady, Sellers, Strata, Dublin,
Naftel, Ramer, Lapine and Currys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3185 8619 3189 8617 3196 8618 3197 8620
      3196 8630 3205 8630 3205 8636 3223 8621
      3210 8600 3207 8599 3183 8616
TIME...MOT...LOC 2116Z 219DEG 27KT 3200 8622

75 Linhares
Local storm report, May 4, 4:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 WSW DEXTER            32.63N 86.16W
05/04/2019  E1.00 INCH       ELMORE             AL   EMERGENCY MNGR

            DIME TO QUARTER SIZED HAIL IN THE SANTUCK
            COMMUNITY.

&&

CBD
Special weather statement, May 4, 4:22 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
422 PM CDT Sat May 4 2019

ALZ040-042-042145-
Lowndes AL-Dallas AL-
422 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, or 7 miles northwest of Mosses, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Benton, Beechwood,
Calhoun, Mount Willing, Collirene, Clover Hill and Fostoria.

LAT...LON 3206 8684 3218 8695 3239 8683 3236 8681
      3235 8681 3234 8682 3231 8682 3231 8681
      3232 8679 3234 8677 3239 8678 3239 8674
      3211 8647 3196 8664
TIME...MOT...LOC 2122Z 233DEG 33KT 3223 8679

75 Linhares
Special weather statement, May 4, 4:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
430 PM CDT Sat May 4 2019

ALZ037-042230-
Tallapoosa AL-
430 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLAPOOSA COUNTY UNTIL
530 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kowaliga Bridge, or 8 miles east of Equality, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dadeville, Camp Hill, Jacksons' Gap, Martin Dam, Eastern Lake Martin,
Western Lake Martin, Southern Lake Martin, Still Waters Resort,
Daviston, Susannah Crossing, Maxwell Gunter Recreation Area, Blue
Creek Marina, Dare Park, Eagle Creek and Yates Reservoir.

LAT...LON 3265 8589 3266 8591 3269 8591 3271 8589
      3275 8588 3275 8595 3277 8596 3277 8597
      3275 8597 3276 8601 3277 8600 3307 8559
      3280 8559
TIME...MOT...LOC 2130Z 234DEG 23KT 3274 8596

87/GRANTHAM
Local storm report, May 4, 4:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 NNW ELMORE            32.55N 86.32W
05/04/2019                   ELMORE             AL   TRAINED SPOTTER

            MULTIPLE TREES AND POWER POLES SNAPPED.

0348 PM     TSTM WND DMG     1 NW WETUMPKA           32.55N 86.21W
05/04/2019                   ELMORE             AL   FIRE DEPT/RESCUE

            TREES BLOCKING THE ROAD. DOWNED BY
            THUNDERSTORM WIND.

0352 PM     HAIL             1 SE DEATSVILLE         32.60N 86.38W
05/04/2019  E0.25 INCH       ELMORE             AL   PUBLIC

0352 PM     TSTM WND DMG     2 S JORDAN DAM          32.58N 86.26W
05/04/2019                   ELMORE             AL   FIRE DEPT/RESCUE

            TREES DOWN ON POWERLINES.

0356 PM     HAIL             WALLSBORO               32.59N 86.21W
05/04/2019  E1.00 INCH       ELMORE             AL   PUBLIC

            QUARTER SIZED HAIL REPORTED AT CONVENIENCE
            STORE.

0359 PM     TSTM WND DMG     1 NNW WALLSBORO         32.61N 86.22W
05/04/2019                   ELMORE             AL   PUBLIC

            MULTIPLE TREES DOWN. SKYLIGHTS DAMAGED ON A
            HOME.

0408 PM     HAIL             1 WSW DEXTER            32.63N 86.16W
05/04/2019  E1.00 INCH       ELMORE             AL   EMERGENCY MNGR

            DIME TO QUARTER SIZED HAIL IN THE SANTUCK
            COMMUNITY.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:53 PM CDTSpecial Weather StatementBMXElmore37 min
May 4, 12:29 PM CDTSpecial Weather StatementBMXSt. Clair61 min
May 4, 2:12 PM CDTSpecial Weather StatementBMXDallas33 min
May 4, 2:41 PM CDTSpecial Weather StatementBMXAutauga34 min
May 4, 3:20 PM CDTSpecial Weather StatementBMXElmore40 min
May 4, 3:44 PM CDTSpecial Weather StatementBMXDallas46 min
May 4, 3:46 PM CDTSevere Thunderstorm WarningBMXElmore59 min
May 4, 3:53 PM CDTSevere Thunderstorm WarningBMXDallas27 min
May 4, 4:17 PM CDTSpecial Weather StatementBMXMontgomery28 min
May 4, 4:22 PM CDTSpecial Weather StatementBMXLowndes23 min
May 4, 4:30 PM CDTSpecial Weather StatementBMXTallapoosa60 min
May 4, 5:24 PM CDTSpecial Weather StatementBMXBarbour36 min
May 4, 5:47 PM CDTSpecial Weather StatementBMXLee43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.